Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
The findings of a new study appear to confirm that the side effects of Cipro, Levaquin and other similar antibiotics may increase the risk of severe nerve damage.
Researchers led by Dr. Mahyar Etminan from the University of British Columbia’s Child and Family Research Institute found that new users of a class of antibiotics known as oral fluoroquinolones could face double the risk of developing peripheral neuropathy, a painful form of nerve damage.
The findings were published online by the medical journal Neurology on August 22, examining 6,226 cases of peripheral neuropathy (PN) and compared them to 24,904 controls.
Researchers looked at both fluorquinolone antibiotics, such as Levaquin and Cipro, as well as users of Propecia, the male pattern hair loss drug.
No statistically significant link between Propecia and peripheral neuropathy, however, current users of Levaquin and similar antibiotics faced an 83% increased risk of developing the nerve damage, and new users faced more than double the risk of PN, when compared to those not taking the drugs.
Researchers indicated that doctors should carefully weigh the risks and benefits of these antibiotics when prescribing them to patients.
The findings back up warnings a year ago by the FDA, which issued a drug safety communication on August 15, 2013, indicating that that all fluoroquinolones may carry a risk of peripheral neuropathy.
Symptoms of peripheral neuropathy can include pain, burning, tingling, numbness, weakness, and sensitivity to light touches, temperature and motion in the arms and legs. The FDA warns that the problem can arise at any time during treatment with the antibiotics and can last for months or years after the patient has stopped taking the drug.
In some cases, the nerve damage from Cipro, Levaquin and other similar drugs can be permanent, the agency warned. The risk has only been linked to pills and injections, as topical formulations are not known to carry the same risk.
The FDA advised that any time a patient begins to experience symptoms of peripheral neuropathy while on a fluoroquinolone, treatment should be stopped and the patient should be switched to another antibiotic from a different class of drugs. Patients who think they are suffering signs of peripheral neuropathy should contact their health care professional immediately.
Fluoroquinolones are among of the most widely used antibiotics in the United States, including Levaquin, Cipro, Avelox, Noroxin, Floxin and Factive. The class has already been linked to a potential risk of tendon ruptures, retinal detachment, and possible kidney problems.
According to the FDA, there are about 23.1 million patients who received a prescription for an oral fluoroquinolone in 2011. Cipro dominated the market, comprising 70% of those prescriptions, followed by Levaquin or a generic equivalent, which was used by 28%. Another 3.8 million patients received injections in 2011, with Levaquin or a generic equivalent making up 63% of those, followed by Cipro at 28%.
Other Cipro, Levaquin Risks
In July 2008, the FDA required that a “black box” warning be added about the tendon rupture risk with Levaquin and other fluoroquinolone antibiotics, which is the strongest warning that can be placed on a prescription medication. However, consumer advocates called for stronger tendon rupture warnings to be added at least two years earlier, with Public Citizen filing a petition with the FDA in 2006, insisting that consumers and the medical community be provided with clearer warnings about the risk of tendon damage.
Several thousand people throughout the United States who suffered a tendon rupture or other tendon damage after taking the drug are now pursuing a Levaquin lawsuit against the drug maker, alleging that inadequate warnings were provided for consumers and the medical community.
Researchers then began investigating the drugs for links to retinal detachment risks, believing that the same cause of action that led to tendon ruptures could result in eye problems. In 2012, researchers linked fluoroquinolones to an increased risk of retinal detachment that could cause blindness and other serious vision problems.
Just last month, the Southern Network on Adverse Reactions (SONAR), a drug watchdog group, petitioned the FDA to include yet another black box warning on Levaquin, due to what the group says is a potential risk of mitochondrial toxicity, which could be causing users to suffer a number of serious disorders.
According to the petition, research by the FDA and others have linked all antibiotics belonging to the class known as fluoroquinolones, which includes Levaquin and Cipro, to potential mitochondrial damage. However, SONAR found that FDA’s adverse event database recorded a significantly higher number of complaints from doctors and patients involving Levaquin than with other drugs of the same class.
SONAR notes in its petition that mitochondrial toxicity manifests in a number of ways, and has likely been reported to the FDA as other potential Levaquin side effects, such as liver damage. The group estimates that mitochondrial toxicity could be the cause of as many as 31% of the nearly 80,000 Levaquin adverse events reported between November 1, 1997 and February 3, 2011. The group also notes that only between 1% and 10% of adverse events are estimated to actually be reported, suggesting the true extent of the problems may be substantially greater.